Learning thread (ER medicine) - page 9

Heres an idea. once you learn something new regarding ER medicine, post it here. it will become a nice discussion and we can all learn something. post something that you think most ER rns wont... Read More

  1. by   zaleah
    You can give it IV, but..... 1 in 10,000 will have an adverse reaction where their BP goes through the roof, and their head can literally explode--huge ICB. Ussually they get tachy, and fell flushed but it goes away quick. Someone gave it IV in our ED by mistake, pt started grabbing her head--her pressure had spiked to 240 (young girl with normal of about 110), got Labetolol in fast and dropped her pressure--did a CT, and all was good.
  2. by   infectionRN
    Quote from CoolhandHutch
    Name the condition your patient has where this wouldn't work...and don't say "amputees" :roll

    OP, kyphosis, hmmm did not think about that.
  3. by   yvonnemuse
    Quote from zenman
    Why do many panic attacks occur during 3-5pm?
    This is very very bad of me but I am helpless to control Myself:The reason panic attacks are so great these hours is that the kids are home at 3 and DH is home at 430 and I have to start shift at 1900!
  4. by   zaleah
    3-5 p in my house is the "witching hours"---I hate them!!! the kids get nuts, dinner needs to be made, you have to get someone somewhere by some time...the kids are hungry but you can't let them snack too much or they will not eat dinner, you can't let them lie on the couch or they will fall asleep (thus making 2300 the witching hour) and they can't get too involved in something because they have to eat--it is all about that dinner with the family thing---LOL, DH comes home and he wants to sit, and you then want to kill him because you are running like a headless chicken, or he is so depressed about other stuff....blah blah blah it just seems to be the bad time of the day---our ED goes nuts during these hours (more til 2000 or so before it starts to slow)
    Has it got something to do with biorythms and this is the heightened brain time, or slow brain time (siesta?) Or just normal mon-fri 9-5 ers who stress on going home about their home being perfect?
  5. by   zaleah
    just read back in the thread and realized this had been answered, I gotta stop just trying to jump in at the end of the thread...LOL
    I am really liking this thread....it is amazing how smart you people are!!!!

    I went to ED rounds this am...amazed at the topic and interesting info...leads to a Q..
    Syncope is 2% of ED population (when I was a kid it was called fainting)...50% of that 2 % we in the ED will not be able to figure out why they had a syncopal episode...... when do you need to worry?
  6. by   ?burntout
    Quote from RN92
    FYI: Did you know that if you need the height of a patient( for instance, bedbound pts that cant stand), you have pt stretch arms out to side. The distance from fingertips (from left and right) is same as pts height. Try it on yourself.
    That is amazing! I had to try it on myself and DH! Thanks for the tip!
  7. by   idontwin
    I have put all these questions and answers into a word format if anyone is interested. It is about 10 pages long so far, but its easier to find the answers to the questions posted. Email me if you would like a copy. idontwin@aol.com
  8. by   MMARN
    Yay! Thanks for this thread!!!
  9. by   ERJUNKIE4LIFE
    Quote from zaleah
    You can give it IV, but..... 1 in 10,000 will have an adverse reaction where their BP goes through the roof, and their head can literally explode--huge ICB. Ussually they get tachy, and fell flushed but it goes away quick. Someone gave it IV in our ED by mistake, pt started grabbing her head--her pressure had spiked to 240 (young girl with normal of about 110), got Labetolol in fast and dropped her pressure--did a CT, and all was good.

    You shouldn't push Epi 1:1000 IV if you have to it should be diluted. Epi 1:1000 can cause MI, cerebral bleed, and arrhythmias when used IV on a non-coding pt. Maybe the pt above received too large of a dose or med was pushed too fast.

    BTW this thread rocks!! Keep the questions coming!
  10. by   blueinplaid
    I am relatively new to ER so this thread is awesome! I had a pt who came in diaphoretic, unable to follow commands, and pale in his 40's. The paramedics said that his friend reported him throwing up blood while at lunch, but they never saw any and we in the er saw only food particles on his clothing, shoes, etc. He was very restless, therefore difficult to get a bp but was was 121/70's with heart rate in the 80's. His extremeties were cool. His wife who was an RN called to say that his only history is hypothyroidism. He is in his forties. We took him for CT of his head, and then did a PE protocol on him.... any thoughts on the results? He also became more coherent while in CT. I was not able to get BP's on him there as he was still very restless, but his heart rate remained in the 80's. I learned a new rule of thumb for myself with this patient! Any thoughts as to what the CT showed?
  11. by   granite109
    Hmmm, do tell. My first thought was myxedema coma, but the head CT and PE protocol threw me off...
  12. by   granite109
    Don't know if this was placed anywhere, but I had a patient with a scorching genital herpes outbreak and she couldn't pee. The doc told me to NEVER cath a patient with active herpes d/t the risk of introducing the virus into the urethra-OUCH!!. Thought it was good advice to pass along...
  13. by   danielleRN76
    Quote from taidan
    Another treatment for hyper K Is, wide tented T's Thiazide Diuretics
    Also two questions what heart sound is associated with endocarditis (sp?) and what specifc ECG wave is seen in hypothermia?
    I'm gonna say a murmur, and "j" waves..

    Danielle

close